Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 29, NWS Aberdeen, SD

May 18, 2012Jones County, Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 18, 2012, 8:31 PM CDT for Jones County, Stanley County, South Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2012, 8:31 PM CDT (01:31 UTC)
Expired
May 18, 2012, 9:15 PM CDT
In force
44 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Jones County, SD, Stanley County, SD

The radar

The Rapid City radar (KUDX), 146 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2012-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2012-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
497 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

856 
WUUS53 KABR 190131
SVRABR
SDC075-117-190215-
/O.NEW.KABR.SV.W.0029.120519T0131Z-120519T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
831 PM CDT FRI MAY 18 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN JONES COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTHWESTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 915 PM CDT/815 PM MDT/

* AT 730 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  MIDLAND...OR 26 MILES NORTHEAST OF KADOKA...MOVING NORTHEAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAPA AROUND 840 PM CDT...
  BUNKER AROUND 745 PM MDT...
  VAN METRE AROUND 900 PM CDT...
  HAYES AROUND 805 PM MDT...

THIS WARNING INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 175 AND 189.

THIS WARNING INCLUDES HIGHWAY 14 BETWEEN MILE MARKERS 177 AND 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS!

&&

LAT...LON 4382 10093 4381 10097 4384 10100 4383 10103
      4388 10108 4398 10108 4405 10105 4416 10106
      4417 10118 4451 10117 4458 10114 4407 10056
      4378 10089
TIME...MOT...LOC 0131Z 222DEG 26KT 4410 10114
WIND...HAIL 70MPH 1.00IN

$$
WISE
1 follow-up statement
668 
WWUS53 KABR 190210
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
910 PM CDT FRI MAY 18 2012

SDC075-117-190220-
/O.EXP.KABR.SV.W.0029.000000T0000Z-120519T0215Z/
JONES SD-STANLEY SD-
910 PM CDT FRI MAY 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STANLEY AND
WESTERN JONES COUNTIES WILL EXPIRE AT 915 PM CDT/815 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4382 10093 4381 10097 4384 10100 4383 10103
      4388 10108 4398 10108 4405 10105 4416 10106
      4417 10118 4451 10117 4458 10114 4407 10056
      4378 10089
TIME...MOT...LOC 0210Z 222DEG 26KT 4431 10088

$$
WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:49 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 18, 6:49 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
649 PM CDT FRI MAY 18 2012

.UPDATE...
TSTORMS AND SHOWERS ARE HAVING A HARD TIME OVERCOMING THE DRY AIR
NEAR THE SFC. RADAR IS STARTING TO FILL IN WITH SOME STORMS MOVING
TOWARD THE CWA FROM THE WEST. LOWERED POPS FOR THE NEXT 3 HRS IN
THE WEST AND IN THE EAST FOR THE NEXT 6 HRS. STILL BELIEVE THERE WILL
BE A CHANCE FOR ACTIVITY WEST OF THE MISSOURI RIVER THIS EVENING
WITH THE FRONT AS THE FOCUS. INCREASED CLOUD COVER ACROSS THE
REGION BASED ON THE LATEST SATELLITE IMAGE AS WELL.

SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...THROUGH MONDAY MORNING

TEMPERATURES HAVE PEAKED AT AROUND 90 DEGREES EAST OF THE JAMES
VALLEY AND ALONG THE LOWER EXTENT OF THE MISSOURI...WHILE FARTHER
NORTHWEST A COOLER AIRMASS HAS SETTLED IN. CONVECTION HAS ALSO
BEGUN TO FIRE UPSTREAM...BUT MUCH OF THE CWA REMAINS CAPPED AT
ABOUT 50-100 J/KG. BUFKIT PROFILES SUGGEST WITH CONTINUED
HEATING...AIRMASS BECOMES MARGINALLY UNSTABLE...HOWEVER THAT IS
PREDICATED BY GUIDANCE BRINGING IN MID 50 DEWPOINTS WHICH SEEMS A
BIT OF A REACH GIVEN DRY AIRMASS AND SOILS. DESPITE THIS
BARRIER...COULD SEE A FEW SURFACE BASED STORMS WEST RIVER MANAGE
TO WORK INTO WESTERN COUNTIES BY LATE AFTERNOON. INVERTED V
SOUNDINGS WITH CLOUD BASES AOA 9KFT SUGGEST A THREAT FOR
MICROBURST WINDS...OTHERWISE THE SEVERE THREAT IS FAIRLY LIMITED.
AS LOW MOVES OVERHEAD...BEST FORCING WITH ASSOCIATED SHORTWAVE
WILL BE NORTH OF THE AREA...WHILE 50KT LOW LEVEL JET FORCING WILL
BE FOCUSED NORTH/EAST...AND THUS HAVE LOWERED POPS OVERNIGHT
BETWEEN THE JAMES AND MISSOURI VALLEYS. SATURDAY...WITH LOW OVER
THE JAMES VALLEY AND SISSETON HILLS...MOST UNSTABLE ENVIRONMENT
WILL BE IN SOUTHEAST COUNTIES...SO ANTICIPATE THUNDERSTORM
REDEVELOPMENT...WHILE THE REST OF THE AREA WILL ONLY SEE
WEAK/ELEVATED CONVECTION. WILL HAVE MORE MOISTURE IN THE PROFILE
TO WORK WITH...HOWEVER SHEAR WILL WEAKEN SIGNIFICANTLY LIMITING
THE SEVERE WEATHER THREAT. DRY AIR INFILTRATES FROM THE NORTH
SUNDAY MORNING...ALTHOUGH FAR EASTERN COUNTIES SUPPORT SOME
SHALLOW PEAK HEATING CU.

.LONG TERM...MONDAY THROUGH FRIDAY
AN UPPER LEVEL TROUGH WILL BE EXITING THE REGION TO THE EAST
EARLY MONDAY...WITH RIDGING BUILDING OVER THE AREA MONDAY THROUGH
THE DAY TUESDAY. SHORTWAVE ENERGY WILL THEN SWING OVER THE
NORTHERN PLAINS FOR THE REMAINDER OF THE PERIOD AS A TROUGH DIGS
OVER THE WESTERN UNITED STATES.

SURFACE HIGH PRESSURE WILL PUSH EAST OF THE PLAINS ON MONDAY WITH
A TROUGH DIGGING DOWN THE LEE OF THE ROCKIES. THE WEATHER WILL BE
FAIRLY QUIET UNTIL THE LOW BEGINS TO TRACK EAST ACROSS THE
NORTHERN AND CENTRAL PLAINS...BRINGING SHOWER AND THUNDERSTORM
CHANCES TO THE REGION TUESDAY NIGHT THROUGH THE DAY FRIDAY. BEST
CHANCE FOR POSSIBLE SEVERE WEATHER LOOKS TO COME TUESDAY NIGHT
WHEN SOME FAIRLY UNSTABLE CONDITIONS ACCOMPANY A FRONTAL BOUNDARY
TRACKING ACROSS THE CWA. OTHERWISE...JUST LOOKING LIKE CHANCES OF
SHOWERS AND OCCASIONAL NON-SEVERE THUNDERSTORMS WEDNESDAY THROUGH
FRIDAY.

TEMPERATURES WILL START OFF ABOVE NORMAL...WITH TUESDAY BEING THE
WARMEST DAY WITH GOOD WAA AHEAD OF THE APPROACHING FRONTAL
BOUNDARY. SOMEWHAT COOLER AIR MOVES IN TOWARD THE END OF THE
PERIOD WITH TEMPERATURES BACK TO AROUND NORMAL THURSDAY AND
FRIDAY.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL ACROSS THE AREA TONIGHT. SHOWERS AND
THUNDERSTORMS ARE POSSIBLE ACROSS THE WESTERN PORTION OF THE CWA
BY 03Z OR SO...WITH KMBG THE MOST LIKELY TAF SITE TO BE AFFECTED
BY A THUNDERSTORM BETWEEN 5Z AND 8Z. THE PRECIPITATION LOOKS TO
SPREAD EASTWARD OVERNIGHT AND INTO SATURDAY MORNING. CIGS ARE
EXPECTED TO REMAIN MAINLY VFR WITH SOME MVFR POSSIBLE AT KABR IN
THE MORNING...BUT VSBYS MAY BRIEFLY FALL INTO THE MVFR CATEGORY WITH ANY
THUNDERSTORM ACTIVITY. HAIL AND GUSTY WINDS ARE THE BIGGEST
THREATS WITH THUNDERSTORMS THIS EVENING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...CONNELLY
LONG TERM...PARKIN
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 18, 4:16 AM CDT, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
416 AM CDT FRI MAY 18 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-190930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
416 AM CDT FRI MAY 18 2012 /316 AM MDT FRI MAY 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHERLY WINDS ARE EXPECTED TODAY FOR LOCATIONS ALONG AND
EAST OF THE I-29 CORRIDOR. A FEW WIND GUSTS MAY EXCEED 40 MPH AT TIME.

A COLD FRONT WILL MOVE ACROSS THE REGION LATER TONIGHT. THIS COLD
FRONT WILL BRING A DECENT CHANCE FOR THUNDERSTORMS...ESPECIALLY
FOR LOCATIONS ALONG AND WEST OF THE MISSOURI RIVER. A FEW
THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE ARE ADDITIONAL CHANCES FOR THUNDERSTORMS ON SATURDAY AND
SATURDAY NIGHT. AT THIS TIME SEVERE STORMS ARE NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 12:30 AM CDTSevere Thunderstorm WarningABRFaulk30 min
May 19, 1:07 AM CDTSevere Thunderstorm WarningABREdmunds23 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.